By Rajnish Mago, MD (bio)
Excessive sweating or hyperhidrosis can be associated with several psychiatric and non-psychiatric medications. Antidepressant-induced excessive sweating (ADIES) can occur with all or almost all antidepressants including tricyclic antidepressants, selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), and bupropion.
Really? Is this is a common problem?
Everyone asks me: is this a common problem? Well, we can look at a few different sources to estimate how often ADIES occurs.
The rates for ADIES with different antidepressants reported in the Physician’s Desk Reference (www.pdr.net) vary from 5% to 14% of patients on an SSRI or SNRI, which is at least twice as often as on placebo.
A meta-analysis of clinical trials of SSRIs found that about 10% of patients reported sweating as an adverse event (Trindade et al., 1998).
Combining these two sources above, we can say that excessive sweating occurs in about 10% of patients on antidepressants.
A study in routine clinical settings but using systematic assessment for adverse events associated with a variety of antidepressants found excessive sweating in 8% (moclobemide) to 40% (bupropion) of patients (Vanderkooy et al., 2002).
Why ADIES is important
Besides being common, ADIES causes significant distress to patients and can cause functional impairment as well. Patients often have to make changes to their activities and lifestyle because of the excessive sweating.
ADIES can be bothersome to patients in a variety of ways. All of the following descriptions are from Mago et al. (2013) unless otherwise noted.
– The clothes feeling and appearing wet
– Visible sweat that needs to be wiped off repeatedly
– Sweating so badly that droplets of sweat drop off the body
– It can make it necessary for patients to change their clothes repeatedly (also, Lu et al., 2008; Buecking et al., 2005; Ahmed, 2002)
– It can make patients very uncomfortable and irritable,
– It can interfere with their sleep.
– In addition, it can be embarrassing, lead to patients avoiding going out.
While there is little data on this, having seen a lot of patients with this side effect, in my experience, ADIES can also lead to non-adherence with antidepressants. Treating ADIES, if treatment is needed, can have a hugely positive effect on patients’ well-being. They tend to be very grateful for this.
I hope all of you are regularly identifying antidepressant-induced excessive sweating in your patients? Please do share your experience with us by posting it at the bottom of this page (under “Leave a Reply”).
Next, please read about the clinical features and management of antidepressant-induced excessive sweating (ADIES) by clicking on the links under Related Pages below.
Antidepressant-induced excessive sweating (ADIES) or hyperhidrosis: Clinical features
Antidepressant-induced excessive sweating (ADIES) or hyperhidrosis: Management
Ahmed A. Sertraline-related night sweats. Am J Geriatr Psychiatry. 2002 Jul-Aug;10(4):484. PMID: 12095910.
Lu BY, Cullen CE, Eide CE, Williams CC, Apfeldorf WJ. Antidepressant-induced sweating alleviated by aripiprazole. J Clin Psychopharmacol. 2008 Dec;28(6):710-1. doi: 10.1097/JCP.0b013e31818d6b67. PMID: 19011447.
Mago R, Thase ME, Rovner BW. Antidepressant-induced excessive sweating: clinical features and treatment with terazosin. Ann Clin Psychiatry. 2013 Aug;25(3):186-92. Epub 2013 May 1. PMID: 23638448.
Mago, R. Glycopyrrolate for Antidepressant-Associated Excessive Sweating. J Clin Psychopharmacol. 2013;33(2):279-280. PMID: 23422382.
Trindade E, Menon D, Topfer LA, Coloma C. Adverse effects associated with selective serotonin reuptake inhibitors and tricyclic antidepressants: a meta-analysis. CMAJ. 1998 Nov 17;159(10):1245-52. PMID: 9861221; PMCID: PMC1229819.
Vanderkooy JD, Kennedy SH, Bagby RM. Antidepressant side effects in depression patients treated in a naturalistic setting: a study of bupropion, moclobemide, paroxetine, sertraline, and venlafaxine. Can J Psychiatry. 2002 Mar;47(2):174-80. doi: 10.1177/070674370204700208. PMID: 11926080.
Copyright 2015 to 2021, Simple and Practical Medical Education, LLC. All rights reserved. May not be reproduced in any form without express written permission.
Disclaimer: The content on this website is provided as general education for medical professionals. It is not intended or recommended for patients or other laypersons or as a substitute for medical advice, diagnosis, or treatment. Patients must always consult a qualified health care professional regarding their diagnosis and treatment. Healthcare professionals should always check this website for the most recently updated information.
SABA MANSOOR says
I was looking for treatment of acne caused by Lithium. Any thoughts of suggestions?
Rajnish Mago, MD says
Thanks, Dr. Mansoor. This question has now been answered at https://simpleandpractical.com/lithium-acne